Minnesota, 2023

Hail and Damaging Winds in Minnesota, July 13, 2023

July 13, 2023 · NWS MPX · 26 events in 9 counties and zones

Several scattered thunderstorms developed in northwest flow and moved across the region. These storms has supercell characteristics, and were efficient hail producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several scattered thunderstorms developed in northwest flow and moved across the region. These storms has supercell characteristics, and were efficient hail producers. There were several reports of golfball size or larger hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 2:38 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 13, 2:38 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Jul 13 2023

.DISCUSSION...(This evening through Thursday)
Issued at 336 PM CDT Thu Jul 13 2023

KEY MESSAGES:

- Warmer, above-normal temperatures through Saturday, cooler to
  start next week, then warmer again mid-to-late next week.

- Scattered showers and thunderstorms through Friday with potential
  for a few strong to severe thunderstorms today into this evening.

- No beneficial widespread precipitation forecast over the next
  week.

- A return of Canadian wildfire haze/smoke to the area Friday into
  the weekend.

TODAY... Current radar imagery reveals a cluster of thunderstorms
along and south of I-90. A few sites in N IA have reported 40+ kt
gusts associated with the TS clusters. This initiation is running a
few hours earlier than what guidance had so the assumption is we'll
continue to see additional development over SW MN with an agitated
CU field present on visible imagery. Temperatures have warmed into
the mid to upper 80s across the region with dew points in the mid to
upper 60s across W and S MN where the better low level moisture
plume is present. Further north, diurnal mixing has lowered the dew
points across the Twin Cities and portions of central MN. This
should limit TS potential until later in the afternoon/evening
hours. The culprit for scattered TS in the Twin Cities can be
tracked back to NW MN where an area of showers and storms has
developed over the past hour or two. Forecast soundings indicate 30
to 40kts of shear with plenty of instability but the lack of
significant low level forcing should be the limiting factor for
today's potential. If outflow boundaries begin to get into play we
could see locally enhanced TS potential. The SPC SWO maintained a
slight risk across S MN into the Twin Cities. Main severe hazard
will be the potential for damaging winds and large hail with any
strong to severe storms that.

TONIGHT through THURSDAY... Precip chances will gradually shift
southeast overnight. The best chances for rain will be S MN, W MN,
and W WI but we're not expecting any widespread beneficial rain with
this event. Any rainfall received from storms today/tonight will not
make an improvement with the ongoing drought and the hit-and-miss
nature of storms will mean most areas will receive little to no rain
while others receive highly localized heavy rain. Low stratus or
patchy dense fog could develop outside of the Twin Cities late
tonight. Forecast dew point depressions will be near-zero for a few
hours before sunrise Friday morning.

The other concern is the return of Canadian wildfire smoke to the
region Friday into Saturday. Guidance brings in a dense swath of
smoke arriving from the northwest and encompassing much of Minnesota
into western Wisconsin on Friday. An Air Quality Alert was issued by
the MPCA for the entire state to address degraded air quality
associated with the wildfire smoke. This would also bring a return
of hazy sky/visibility conditions that go along with wildfire smoke.
I've opted to continue with Haze to the gridded/text products but
should model continuity provide higher confidence, explicit Smoke
mention along with reduced visibilities may also needed to be added
to the forecast.

Friday will bring another chance for scattered showers and storms
across the Upper MS valley that will be diurnally driven. A cold
front will move through on Saturday which will bring cooler-than-
normal temperatures for the second half of the weekend into early
next week. A few rain showers may occur over our WI counties
Saturday afternoon as another embedded sfc trough pivots thru the
upper low over east-central Canada. However, precipitation chances
dry up as the weekend progresses as the low drops south into the
Upper Great Lakes this weekend. This will bring drier, continental
polar airmass into our region, which should greatly decrease any low
level moisture necessary for precipitation. With already relatively
dry mid-levels we will remain dry through the middle of next week.
Temperatures will rebound toward the end of the forecast period with
highs back into the mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM CDT Thu Jul 13 2023

Some MVFR cigs remain over western WI with isol SHRA just outside of
our WI sites. VFR conditions will prevail from this afternoon
through tonight. The primary forecast concern is the potential precip
chances/timing. Scattered SHRA/TSRA from late this afternoon through
tonight but forecast confidence remains low with timing/placement.
Best timing of precip looks to be after 00z this evening across
central MN and after 02/03z E MN and W WI so have opted to not
mention precip at this point and let CAMs come into better agreement
on the timing/placement of such activity before adding it into the
TAFs. Another concern for Friday AM is the potential for patchy low
stratus/BR development with dew point depressions near 0. Finally,
Friday afternoon will see the return of Canadian wildfire smoke but
I've opted to keep HZ out from non-MSP sites for now.

KMSP... VFR this afternoon with SCT diurnal CU with southwesterly
winds gusting up to 20kts. Primary concern is later this evening with
potential for -SHRA and TS to move across the site. Given the low
confidence with this event, introduced only a PROB30 for TSRA. Fog is
possible to develop early tomorrow morning but confidence lacked
with inclusion in the TAF at this time.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind W 10-15 kts.
SUN...VFR. Wind W 15G30 kts.
MON...VFR. Wind NW 15G30 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...BPH
AVIATION...BPH/RMD
Hazardous weather outlook, Jul 13, 1:44 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Thu Jul 13 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
244 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms will develop across S and W MN this
afternoon. A few storms over central through southern Minnesota
may be strong to severe, potentially producing damaging winds or
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Canadian wildfire smoke will return to the region Friday and
lasting into the weekend. There is an Air Quality Alert on Friday
for the entire state of Minnesota due to degraded air quality.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon into
tonight.

In the hours before

Special weather statement, Jul 13, 2:27 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
327 PM CDT Thu Jul 13 2023

MNZ093-132100-
Freeborn MN-
327 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of east central
Freeborn County through 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albert Lea, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hayward around 340 PM CDT.

Other locations in the path of this storm include London.

This includes the following highways...
 Interstate 35 between mile markers 8 and 16.
 Interstate 90 between mile markers 153 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4363 9348 4373 9345 4374 9305 4357 9305
      4356 9306
TIME...MOT...LOC 2026Z 274DEG 30KT 4368 9337

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dye
Special weather statement, Jul 13, 2:30 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
330 PM CDT Thu Jul 13 2023

MNZ092-093-132045-
Freeborn MN-Faribault MN-
330 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of eastern Faribault
and southwestern Freeborn Counties through 345 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, or 16 miles west of Albert Lea, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mansfield around 340 PM CDT.
  Conger around 345 PM CDT.

This includes Interstate 90 between mile markers 140 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4361 9373 4367 9370 4364 9345 4351 9350
TIME...MOT...LOC 2030Z 280DEG 29KT 4362 9369

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dye
Special weather statement, Jul 13, 3:03 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Thu Jul 13 2023

MNZ091-092-132130-
Martin MN-Faribault MN-
403 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southwestern
Faribault and east central Martin Counties through 430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Blue Earth, or 12 miles east of Fairmont, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Blue Earth around 410 PM CDT.
  Elmore around 420 PM CDT.

This includes the following highways...
 Interstate 90 between mile markers 111 and 115.
 U.S. Highway 169 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4360 9435 4369 9426 4350 9372 4350 9419
TIME...MOT...LOC 2102Z 301DEG 32KT 4361 9422

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Dye

The radar

The Minneapolis radar (KMPX), 150 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

22 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Chippewa

When
July 13, 4:35 PM CST to 4:40 PM CST
Where
Chippewa County, 1.38 mi N of Maynard
Measured
1.5 in hail
Reported by
Public
Coordinates
44.940, -95.470

Received a delayed report of several minutes of 1 to 1.5 inch hail.

Hail, Waseca

When
July 13, 5:05 PM CST to 5:10 PM CST
Where
Waseca County, 3.45 mi N of Waldorf
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.980, -93.700

Hail, Stearns

When
July 13, 5:10 PM CST to 5:15 PM CST
Where
Stearns County, 0.48 mi W of Belgrade
Measured
3.25 in hail
Reported by
Public
Coordinates
45.450, -95.010

The hail size was based on a picture on social media.

Hail, Stearns

When
July 13, 5:10 PM CST to 5:15 PM CST
Where
Stearns County, 0.84 mi NW of Belgrade
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.460, -95.010

Thunderstorm Wind, Stearns

When
July 13, 5:10 PM CST to 5:15 PM CST
Where
Stearns County, Belgrade
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.450, -95.000

There was a delayed report that a tarp was needed to cover a damaged roof on a local nursing home.

Hail, Nicollet

When
July 13, 5:25 PM CST to 5:30 PM CST
Where
Nicollet County, 2.47 mi W of New Sweden
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
44.400, -94.250

A CoCoRaHS measured golfball size hail.

Hail, Nicollet

When
July 13, 5:27 PM CST to 5:32 PM CST
Where
Nicollet County, 2.47 mi W of New Sweden
Measured
1.25 in hail
Reported by
Public
Coordinates
44.400, -94.250

Hail, Stearns

When
July 13, 5:34 PM CST to 5:39 PM CST
Where
Stearns County, 1.69 mi NE of Melrose
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.690, -94.810

Hail, Stearns

When
July 13, 5:40 PM CST to 5:45 PM CST
Where
Stearns County, 0.48 mi W of Freeport
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.670, -94.690

Hail, Waseca

When
July 13, 5:47 PM CST to 5:52 PM CST
Where
Waseca County, 2.13 mi NNE of Otisco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.010, -93.510

Hail, Stearns

When
July 13, 5:50 PM CST to 5:55 PM CST
Where
Stearns County, Albany
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.630, -94.570

Hail, Stearns

When
July 13, 6:05 PM CST to 6:10 PM CST
Where
Stearns County, 1.19 mi SE of Avon
Measured
1 in hail
Reported by
Public
Coordinates
45.610, -94.450

Hail, Pope

When
July 13, 6:10 PM CST to 6:15 PM CST
Where
Pope County, 0.84 mi NE of Lowry
Measured
1 in hail
Reported by
State Official
Coordinates
45.710, -95.520

Hail, Stearns

When
July 13, 6:22 PM CST to 6:27 PM CST
Where
Stearns County, 1.61 mi ESE of St Joseph
Measured
1 in hail
Reported by
Public
Coordinates
45.560, -94.300

Hail, Meeker

When
July 13, 6:24 PM CST to 6:29 PM CST
Where
Meeker County, 3.38 mi NE of Darwin
Measured
1.25 in hail
Reported by
Public
Coordinates
45.140, -94.380

Hail, Meeker

When
July 13, 6:30 PM CST to 6:35 PM CST
Where
Meeker County, 2.13 mi NNE of Dassel
Measured
1.75 in hail
Reported by
Public
Coordinates
45.110, -94.310

Golfball size hail was reported 2 miles north of Dassel via social media.

Hail, Waseca

When
July 13, 6:30 PM CST to 6:35 PM CST
Where
Waseca County, 2.76 mi S of Janesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.080, -93.720

Hail, Stearns

When
July 13, 6:30 PM CST to 6:35 PM CST
Where
Stearns County, 2.79 mi WNW of St Augusta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.500, -94.200

Thunderstorm Wind, Wright

When
July 13, 6:39 PM CST to 6:44 PM CST
Where
Wright County, 0.49 mi E of Cokato
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.080, -94.190

Trees were reported down near Cokato.

Hail, Wright

When
July 13, 6:40 PM CST to 6:45 PM CST
Where
Wright County, 0.69 mi S of Cokato
Measured
1.5 in hail
Reported by
Public
Coordinates
45.070, -94.200

Hail, Wright

When
July 13, 6:40 PM CST to 6:45 PM CST
Where
Wright County, 0.49 mi E of Cokato
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.080, -94.190

Hail, Sherburne

When
July 13, 6:52 PM CST to 6:57 PM CST
Where
Sherburne County, 1.61 mi ESE of Clear Lake
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
45.440, -93.970

Funnel Cloud, Sherburne

When
July 13, 7:10 PM CST
Where
Sherburne County, 3.59 mi SSE of Becker
Reported by
Storm Chaser
Coordinates
45.370, -93.880

A storm chaser reported a brief funnel cloud.

Hail, Sherburne

When
July 13, 7:27 PM CST to 7:32 PM CST
Where
Sherburne County, 3.47 mi ENE of Big Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
45.340, -93.700

Hail, Wright

When
July 13, 7:40 PM CST to 7:45 PM CST
Where
Wright County, 0.84 mi NE of Otsego
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.290, -93.590

Thunderstorm Wind, Hennepin

When
July 13, 8:53 PM CST
Where
Hennepin County, 0.49 mi W of Msp Intl Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.880, -93.230

The wind gust was measured at the ASOS station KMSP Minneapolis-St. Paul Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126504, 1126505, 1126506, 1126507, 1126538, 1126511, 1126513, 1126512, 1126514, 1126515, 1126516, 1126517, 1126519, 1126520, 1126521, 1126522, 1126523, 1126526, 1126527, 1126528, 1126529, 1126530, 1126531, 1126532, 1126533, 1126534.